Finite Covering Problems

  • Ronald E. Prather
Part of the Modules in Applied Mathematics book series

Abstract

In this chapter we conduct a survey of the occurrence of finite covering problems in graph theory, operations research, and miscellaneous fields, seeking to unite such instances within a common framework. We then offer a unified approach to the solution of such problems. Elements of a general theory are presented, and two exhaustive solution methodologies are given, those we call the branching method and the algebraic method. The latter leads rather naturally to an introduction to distributive lattices and their application to discrete decision problems. This report should serve equally well as an introductory survey for readers wishing to become acquainted with the origins and the mathematical treatment of covering problems and as a classroom module for supplementing courses in mathematical modeling, applications of graph theory, discrete mathematical structures, and the like.

Keywords

Carbohydrate Assure 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    K. Appel and W. Haken, “Every planar map is four colorable. Part 1: Discharging,” Illinois J. Math. vol. 21, pp. 429–490, 1977. MATHMathSciNetGoogle Scholar
  2. [2]
    —, “Every planar map is fdur colorable. Part II: Reducibility,” Illinois J. Math.,vol. 21, pp. 491–567, 1977. MATHMathSciNetGoogle Scholar
  3. [3]
    C. Berge, The Theory of Graphs. New York: Wiley, 1962.MATHGoogle Scholar
  4. [4]
    G. Birkhoff, Lattice Theory, 3rd. ed. Providence, RI: AMS Colloquium Publications, American Mathematical Society, 1973.Google Scholar
  5. [5]
    S. Even Algorithmic Combinatories. New York: MacMillan, 1973. Google Scholar
  6. [6]
    D. Givone, Introduction to Switching Theory. New York: McGraw-Hill, 1970.MATHGoogle Scholar
  7. [7]
    O. Ore, Theory of Graphs. Providence, RI: AMS Colloquium Publications, American Mathematical Society, 1962. MATHGoogle Scholar
  8. [8]
    R. Prather, Discrete Mathematical Structures for Computer Science. Boston: Houghton Mifflin, 1976.Google Scholar

Copyright information

© Springer Science+Business Media New York 1983

Authors and Affiliations

  • Ronald E. Prather
    • 1
  1. 1.Department of MathematicsUniversity of DenverDenverUSA

Personalised recommendations